Missouri, 2007

Tornado and Hail in Missouri, May 3, 2007

May 3, 2007 · NWS PAH · 4 events in 1 county or zone

An isolated severe thunderstorm developed along a warm front that extended from west to east across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed along a warm front that extended from west to east across southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 2:40 PM CST, 22 minutes earlier.

Area forecast discussion, May 3, 2:40 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT FRI MAY 3 2007

.DISCUSSION...
RECEIVED QUITE A BIT OF HEAVY RAIN TODAY OVER PORTIONS OF SE
MO...PROMPTING A FLASH FLOOD WATCH TO BE ISSUED. LOCAL REPORTS OF
3.2 INCHES IN ELLSINORE LATE THIS MORNING...WITH MORE ON THE WAY.
NUMEROUS REPORTS TODAY OF CREEKS AND DITCHES NEAR BANKFULL WEST OF A
DEXTER TO MARBLE HILL LINE. AS MENTIONED YESTERDAY...THERE WOULD BE
A CONCERN FOR FLOODING IF THE SOIL BECAME SATURATED BEFORE THE
UPPER LOW BRINGS ANOTHER LIKELY ROUND OF PRECIP TONIGHT AND/OR FRI.

MODELS IN DECENT AGREEMENT ON THE HANDLING OF THE GENERAL SYNOPTIC
PATTERN THROUGH THE WEEKEND. SFC BOUNDARY NOW DRAPED ACROSS SE MO
AND THE WESTERN TIP OF KY WILL NOT MOVE MUCH FOR THE NEXT 12-18
HOURS. MEANWHILE...THE UPPER LOW NOW EVIDENT ON LATEST WATER VAPOR
OVER SRN OK WILL LIFT SLOWLY NE TOWARD THE FORECAST AREA OVERNIGHT
AND FRI. RICH...DEEP MOISTURE PLUME WILL CONTINUE TO STREAM NORTH
FROM THE GULF OF MEXICO OUT AHEAD OF THIS LOW. CURRENT PWS RUNNING
AROUND 1.7 INCHES. THEREFORE...ANY STORMS THAT FORM WILL BE CAPABLE
OF RAIN RATES GREATER THAN AN INCH AN HOUR. MARGINAL INSTABILITY AND
SHEAR SHOULD PROCLUDE SEVERE RISK TONIGHT AND FRI.

ONCE THE UPPER LOW MOVES THROUGH FRI EVENING...SHOULD SEE A DECREASE
IN ACTIVITY FOR SAT. BOTH THE NAM AND GFS TRY TO DEVELOP SCATTERED
THUNDERSTORMS BACK INTO THE REGION SAT AFTERNOON ALONG THE LEFTOVER
FRONTAL BOUNDARY DRAPED OVER THE N AND E PORTIONS OF THE REGION.
HOWEVER...WITH H50 LOW IS EAST OF THE REGION...MID LVL FORCING SEEMS
TO BE LACKING HERE...SO SVR CHANCE SHOULD BE LOW BUT NOT NIL.

STRONG HIGH PRESSURE PUSHING SOUTH ALONG THE EASTERN SEABOARD SHOULD
FINALLY PUSH THE PESKY SFC BOUNDARY SOUTHWESTWARD AS A BACK DOOR
COLD FRONT BY SUNDAY AND BRING DRIER AIR INTO THE REGION. EAST
NORTHEAST SFC WINDS SHOULD HOLD TEMPS IN THE 70S TO NEAR 80 MOST
AREAS. THE DRY WEATHER SHOULD LAST INTO EARLY NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH IN EFFECT UNTIL 18Z FRIDAY FOR AREAS WEST OF A
DEXTER TO MARBLE HILL LINE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, May 3, 2:09 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT THU MAY 3 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHEAST MISSOURI
GENERALLY WEST OF A LINE FROM DEXTER TO MARBLE HILL. SEE THE
LATEST FLOOD WATCH PRODUCT FOR DETAILS.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. ISOLATED SEVERE STORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
LARGE HAIL.

LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE ENTIRE REGION THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHEAST MISSOURI THROUGH
FRIDAY AFTERNOON...MAINLY WEST OF A LINE FROM DEXTER TO MARBLE
HILL. SEE THE LATEST FLOOD WATCH FOR DETAILS.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. ISOLATED SEVERE
STORMS ARE POSSIBLE...MAINLY ON SATURDAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

PS

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Stoddard

When
May 3, 3:02 PM CST to 3:30 PM CST
Where
Stoddard County, Bernie
Reported by
Emergency Manager
Coordinates
36.680, -89.970

Tornado, Stoddard

When
May 3, 3:28 PM CST to 3:36 PM CST
Where
Stoddard County, 5 mi SE of Dexter to 2 mi S of Essex
Rating
EF0
Path length
3.54 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
36.749, -89.886

The tornado was videotaped and photographed over open farm country. Accounts from witnesses indicated the tornado touched down at least twice for two to three minutes at a time. Although a debris cloud was visible in photos, no damage of any kind was found on the nearly treeless landscape. The tornado first touched down near Highway D several miles east of its intersection with Highway 25. The tornado lifted a couple miles south of Essex.

Hail, Stoddard

When
May 3, 3:37 PM CST
Where
Stoddard County, 2 mi E of Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -89.814

Hail, Stoddard

When
May 3, 3:56 PM CST
Where
Stoddard County, Grayridge
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.830, -89.780

Occurred on U.S. Highway 60.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20601, 20592, 20599, 20600.